Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2007 Jul;41(7):1306-9. Epub 2007 May 29.

Exogenous Cushing syndrome with inhaled fluticasone in a child receiving lopinavir/ritonavir.

Author information

1
Department of Pediatrics, College of Medicine, University of Toledo, Toledo, OH, USA.

Abstract

OBJECTIVE:

To describe a case of Cushing syndrome in a child during concurrent use of inhaled fluticasone propionate, nasal mometasone, and a highly active antiretroviral regimen including lopinavir/ritonavir.

CASE SUMMARY:

A 9-year-old boy with HIV infection and asthma developed moon facies, increased facial hair, and increased weight after fluticasone propionate inhalation (1 puff; 220 microg) therapy was begun. His antiretroviral regimen contained the protease inhibitor combination lopinavir/ritonavir at a dose of 216/54 mg twice daily, and he had been stable for the previous 5 years. He had also been receiving intranasal mometasone for 11 months for the management of allergic rhinitis. Serum cortisol and adrenocorticotropic hormone levels were consistent with adrenal suppression. These physical findings and symptoms and laboratory values normalized after discontinuation of the fluticasone propionate. The Naranjo probability scale indicated that a probable interaction occurred between lopinavir/ritonavir and fluticasone propionate, leading to subsequent adrenal suppression.

DISCUSSION:

Protease inhibitors are associated with numerous drug interactions due to inhibition of the CYP3A4 isoenzyme. Pharmaceutical agents used to treat comorbidities in HIV-infected individuals often can interact with protease inhibitors, leading to toxic drug concentrations or untoward effects. Inhaled corticosteroids such as fluticasone propionate are often necessary to treat asthma in young children and are metabolized by CYP3A4. Interactions between protease inhibitors and inhaled fluticasone propionate have been reported in the adult population, but reports are limited in the pediatric literature.

CONCLUSIONS:

This case raises awareness of the interaction between fluticasone propionate and lopinavir/ritonavir and adverse effects in children receiving both medications.

PMID:
17535841
DOI:
10.1345/aph.1K075
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center